Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jan 18, 1996, 10:34 AM CST for Effingham County, Macon County, Shelby County, Illinois. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 1996, 10:34 AM CST (16:34 UTC)
- Expired
- Jan 18, 1996, 11:30 AM CST
- In force
- 56 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Effingham County, IL, Macon County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 18, 10:45 AM CST | Thunderstorm Wind | Shelbyville, IL | |
| Jan 18, 11:00 AM CST | Thunderstorm Wind | Warrensburg/Forsyth, IL | |
| Jan 18, 11:10 AM CST | Thunderstorm Wind | Montrose, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 622 m²/s²
- 0-3 km storm-relative helicity
- 786 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KSPI 181636 RRA SVRSPI ILC115-173-049-181730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1034 AM CST THU JAN 18 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL ILLINOIS ...MACON COUNTY...SHELBY COUNTY IN SOUTHEAST ILLINOIS ...EFFINGHAM COUNTY AT 1030 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 15 MILES WEST OF DECATUR...TO VANDALIA. THE LINE OF STORMS IS MOVING TO THE EAST AT 25 MPH...AND IS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH. THIS IS A DANGEROUS STORM...CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND WINDOWS. GET INDOORS AND STAY AWAY FROM WINDOWS. $$ HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 9:51 AM CST, 43 minutes earlier.
Area forecast discussion, Jan 18, 9:51 AM CST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 950 AM CST THU JAN 18 1996 AS OF 15Z...CF HAS MOVED THRU THE WRN PTNS OF IL AND WAS ABOUT TO MOV THRU SPI AND PIA. BEARDSTOWN IN CASS CO (ALONG THE IL RVR) DROPPED FROM 62 TO 35 IN ABOUT A HALF HOUR AS THE FRONT MOVED THRU AROUND 830 AM. A LINE OF STRONG TRWS HAS DEVELOPED OVR C IL AND IS RAPIDLY MOVG TO THE NORTH AT 50 MPH AS IT MAKES ITS WAY SLOWLY TO THE EAST. BELIEVE RW/TRW WILL CHANGE OVER TO A MIX OF ZR/IP/S OVER MOST OF C IL WHILE EC IL WILL CONT TO EXPERIENCE RW/TRW THRU THE EARLY AFTERNOON HOURS. PLEASE UPDATE THE ZONES TO REFLECT THE ABOVE CHANGES. PIA 25/06 +6 SPI 25/06 +5 DEC 61/07 +5 CMI 60/08 +5 BYR~D
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:13 AM CST | Severe Thunderstorm Warning | ILX | Christian | 47 min |
| Jan 18, 10:44 AM CST | Severe Thunderstorm Warning | ILX | DeWitt | 46 min |
| Jan 18, 11:11 AM CST | Severe Thunderstorm Warning | ILX | Moultrie, Piatt | 49 min |
| Jan 18, 11:24 AM CST | Severe Thunderstorm Warning | ILX | McLean | 46 min |
| Jan 18, 11:28 AM CST | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Douglas | 62 min |
| Jan 18, 11:28 AM CST | Severe Thunderstorm Warning | ILX | Champaign | 62 min |
| Jan 18, 11:51 AM CST | Severe Thunderstorm Warning | ILX | Clark, Edgar, Vermilion | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.